Incorporated Society since 1988.
Drug & Alcohol Services.
Community based treatment for addiction.
It seemed strange that the way to come off the sleeping tablets involved replacing Imovane with another drug in slowly reducing dosages. I was very concerned that I would not be able to sleep properly again, but I am, and my whole mental approach has changed. It was an incredibly scary and emotional time for me, but my husband continued to support me just as he had through the past year. My mood swings have gone, my excessive menstrual bleeding stopped within one cycle after I stopped the Imovane and has been normal ever since. It was because of this chance reading of the article that I rang TRANX. The people at TRANX have all been warm, friendly and non-judgmental.
I was prescribed more pills to deal with these problems. Over the years, I saw my doctor for numbness in my fingers and feeling ‘clumsy’, headaches, lethargy – all problems I now know were caused by Imovane.
While I still have times where I feel a bit ‘fragile’ emotionally, my life now is so much better and I can definiy see light at the end of the tunnel.” Sian.
Return to top of page.
My doctor did not believe at first that such a small dose of Imovane could cause all this, and now the closest thing I have had to an apology is that there is some guilt that I ‘slipped through the cracks’. The most frightening thing to me is that had I not read that magazine article I would still be taking Imovane, and would have destroyed my marriage to a wonderful man who has been a tower of strength for me.
My periods would last for 10 days and then sometimes start again a week or two later. Probably the most frightening thing at this time was my mood swings. At the beginning of 2005, I began to experience very heavy menstrual bleeding with clotting and frequent flooding. This pattern of bleeding continued for eight months or so. I felt stuck in a loveless, hopeless marriage and I wanted out of the relationship. I would cry at the drop of a hat and I had no joy in anything, I just functioned at work and as a mother, but I felt dead inside and there was little feeling from me towards my husband.
“I am a well-educated 46 year old woman with four great children, married to my very understanding husband for almost 21 years. I’m a person who has not slept well in the past, but didn’t find it a hindrance. I knew that without them, I couldn’t sleep. I felt I couldn’t cope due to my tiredness. I was irritable with my family and sought help from my GP who prescribed me Imovane. When the course of tablets finished, I rang and asked for more, and they were duly prescribed. After the birth of my last child, however, sleeping (or the lack thereof) became a major problem for me. I did mention to my GP several times that I knew I had a problem with these tablets and she said they should not be taken for long periods, however she still kept prescribing them when I rang for a prescription. For over eight years, my GP continued to prescribe the tablets. I took only half a tablet a night, occasionally a full tablet because I found that the tablets weren’t allowing me a full night, but I figured that even a few hours was better than none. It was fantastic! After night after night of tossing, turning and worrying, I could pop this small white pill and simply drift off to sleep.
My hormone levels came back as normal. I read the article and the warning signs that accompanied the overuse of these pills – loss of confidence, depression, sleep disturbance, menstrual problems and loss of co-ordination. On the morning of my appointment with this new doctor, I was flipping through an old Woman’s Day magazine which featured an article on Louise Wallace and how she was ‘hooked on pills’. After talking to a friend, I thought it must be menopause. I again saw my GP, who tested my hormone levels and prescribed a hormone to stop the heavy bleeding. At this stage, I sought a second opinion. It was a list of everything that was happening to me.